Is It Safe to Combine Mirtazapine and Citalopram?

Mirtazapine and citalopram are both antidepressant drugs that influence the mood-elevating chemical serotonin in the brain. They are generally prescribed for the treatment of major depressive disorder, but citalopram may also be used to treat some anxiety disorders. These medicines should not be combined except under the orders of a physician. Although the precise effects of combining mirtazapine and citalopram have not been studied extensively, any two drugs that effect serotonin levels have the potential to cause serotonin syndrome. The risks of other, less serious side effects may also be increased. Since the two drugs have generally very similar effects, it is often better to increase the dosage of one rather than combining them together.

Citalopram, sold under the brand name Celexa®, is a selective serotonin re-uptake inhibitor (SSRI) drug, meaning that it keeps the neurotransmitter serotonin from being reabsorbed into the bloodstream as quickly. As of 2011, SSRI drugs were the most commonly prescribed form of antidepressant in the US due to their generally low incidence of side effects. Mirtazapine, often sold as Remeron®, effects other neurotransmitters, such as noradrenaline as well as serotonin.

Mirtazapine and citalopram influence serotonin levels by different mechanisms, but the end result of both is more free serotonin in the brain. In general, it is inadvisable to combine two drugs that both effect serotonin levels due to the risk of serotonin syndrome — a potentially life-threatening condition. Symptoms of serotonin syndrome include extreme agitation, dizziness, increased heart rate, loss of coordination, and diarrhea, among others. Anyone who suspects that he or she may have serotonin syndrome should seek immediate medical attention.

Combining mirtazapine and citalopram may also increase the incidence of the side effects of each, which are generally mild but may include drowsiness or dizziness. Patients taking either drug are advised to avoid driving or operating heavy machinery until they can ascertain what effects they will have. Combining the two drugs greatly increases the chance of these or other side effects impairing normal functioning.

Ad

You might also Like

Recommended

Discuss this Article

anon976907
Post 7

I have been on citalopram for over a year now. They have stopped working for me. I was on 40mg and my doctor told me this is the maximum dose, so he has put me on 15mg mirtazapine, but I need to be weaned off the citalopram. So, I am taking 20mg of citalopram in the morning and 15mg of mirtazapine at night for the next four weeks and then I have to go back and see the doctor. I am not able to work during this time. I have some drowsiness in the morning, but this goes away by the afternoon. Within 20 minutes of taking my night time dose of mirtazapine, I am sound asleep.

burcinc
Post 6

I don't think doctors prescribe these two together anyway and people shouldn't mix them without doctor control.

My doctor switched me from citalopram to mirtazapine last year. These two medications aren't exactly the same. Mirtazapine works a little differently, it works better for me. I don't think it would make sense to combine the two drugs anyway, because I don't think that benefits would increase by combining them.

ddljohn
Post 5

@ysmina-- The bigger risk is serotonin syndrome which can be very serious. This is the main reason why medications that increase serotonin in the brain should not be mixed. Even natural serotonin supplements can cause serotonin syndrome if they are used too much. The risk is even greater with prescription medications.

ysmina
Post 4

I have never used mirtazapine but I used citalopram for a while. It caused side effects like fatigue, drowsiness and difficulty concentrating. I don't know if mirtazapine has similar side effects but it probably does. Taking them together would mean even more side effects and I personally would not be able to handle that. I agree with the article that if one of these drugs isn't working enough, one should switch to a different medication or increase the dose under the supervision of a doctor. They shouldn't be combined.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email